EconPapers    
Economics at your fingertips  
 

Monopolistic Competition, Risk Aversion, and Equilibrium Recessions

Jeff Frank

The Quarterly Journal of Economics, 1990, vol. 105, issue 4, 921-938

Abstract: This paper considers a model with monopolistic competition and multiple equilibria, rankable by output, employment, and the Pareto criterion. While papers in the literature assume a linear production technology and derive a continuum of equilibria, we assume a standard diminishing returns production function and find a finite set of equilibria. Our new feature is the assumption that firms behave in a risk-averse manner. A low-level equilibrium is sustainable because firms, at the low profits level associated with the equilibrium, become extremely cautious in their employment decisions.

Date: 1990
References: Add references at CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://hdl.handle.net/10.2307/2937879 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:105:y:1990:i:4:p:921-938.

Ordering information: This journal article can be ordered from
https://academic.oup.com/journals

Access Statistics for this article

The Quarterly Journal of Economics is currently edited by Robert J. Barro, Lawrence F. Katz, Nathan Nunn, Andrei Shleifer and Stefanie Stantcheva

More articles in The Quarterly Journal of Economics from President and Fellows of Harvard College
Bibliographic data for series maintained by Oxford University Press ().

 
Page updated 2025-03-19
Handle: RePEc:oup:qjecon:v:105:y:1990:i:4:p:921-938.